Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 202, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 5:59 PM EDT for Orangeburg County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 5:59 PM EDT (21:59 UTC)
- Expired
- Jul 28, 2008, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 282200
SVRCAE
SCC075-282245-
/O.NEW.KCAE.SV.W.0202.080728T2159Z-080728T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 645 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF BOWMAN...OR ABOUT 8 MILES SOUTHEAST OF BROOKDALE...AND
MOVING NORTHWEST AROUND 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE
ORANGEBURG...CORDOVA...BOWMAN AND ROWESVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3341 8101 3361 8081 3358 8077 3352 8069
3349 8069 3347 8065 3348 8064 3346 8061
3347 8061 3348 8062 3349 8061 3336 8044
3321 8072
TIME...MOT...LOC 2159Z 127DEG 15KT 3344 8074
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:34 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 2:34 PM EDT, 3 hours 25 minutes before
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
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 529 AM EDT MON JUL 28 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 529 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 2:37 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 237 PM EDT MON JUL 28 2008 GAZ040-064-SCZ018-025-281915- COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK- 237 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...LINCOLN AND MCCORMICK COUNTIES... AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF EVANS...MOVING EAST AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jul 28, 3:47 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 3 NW EVANS 33.54N 82.18W
07/28/2008 E0.75 INCH COLUMBIA GA PUBLIC
AT THE PUMPING STATION, ALONG HIGHWAY 104 NORTHWEST OF
EVANS, PUBLIC REPORTED PENNY SIZED HAIL.
&&
CALLocal storm report, Jul 28, 4:25 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 5 SW EVANS 33.45N 82.20W
07/28/2008 E0.88 INCH COLUMBIA GA BROADCAST MEDIA
TV STATION AUGUSTA GEORGIA HAD A PUBLIC REPORT OF DIME TO
NICKEL SIZE HAIL IN THE PATRIOTS PARK AREA NEAR
GROVETOWN.
&&Local storm report, Jul 28, 5:21 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 5 SE AIKEN 33.49N 81.68W
07/28/2008 AIKEN SC PUBLIC
PUBLIC REPORT OF TREES DOWN AND PEA SIZE HAIL. ALSO
REPORT OF MINOR FLOODING
&&
AWPLocal storm report, Jul 28, 5:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 4 NW GROVETOWN 33.49N 82.24W
07/28/2008 COLUMBIA GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF
I-20 AND BAKERS PLACE RD.
0411 PM TSTM WND DMG 5 NW GROVETOWN 33.49N 82.28W
07/28/2008 COLUMBIA GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF
I-20 AND LOUISVILLE RD.
&&
DAGLocal storm report, Jul 28, 5:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 4 NW GROVETOWN 33.49N 82.24W
07/28/2008 COLUMBIA GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS POWERLINES AND TREES DOWN AT THE
INTERSECTION OF BAKER PLACE RD. AND BAKER PLACE LN.
0410 PM TSTM WND DMG 7 NW EVANS 33.59N 82.22W
07/28/2008 COLUMBIA GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF
WASHINGTON RD. AND TUBMAN RD.
&&
DAGThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:11 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| Jul 28, 3:10 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 50 min |
| Jul 28, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 47 min |
| Jul 28, 4:44 PM EDT | Areal Flood Advisory | CAE | Aiken | 61 min |
| Jul 28, 4:46 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
| Jul 28, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 51 min |
| Jul 28, 6:53 PM EDT | Areal Flood Advisory | CAE | Lexington | 67 min |
| Jul 28, 7:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.